Alert archive / Kansas / Special Weather Statements in 2011

Special Weather Statement, NWS Topeka, KS

October 12, 2011Lyon County, Kansas

NWS Topeka, KS issued this special weather statement at Oct 12, 2011, 6:26 PM CDT for Lyon County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 12, 2011, 6:26 PM CDT (23:26 UTC)
Expired
Oct 12, 2011, 7:00 PM CDT
In force
34 min
Issued by
NWS Topeka, KS

County Lyon County, KS

The radar

The Topeka radar (KTWX), 67 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.4 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2011-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2011-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1226 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

548 
WWUS83 KTOP 122326
SPSTOP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
626 PM CDT WED OCT 12 2011

KSZ054-058-130000-
COFFEY-LYON-
626 PM CDT WED OCT 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LYON AND
NORTHWESTERN COFFEY COUNTIES...

THROUGH 700 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 35 
MPH ACROSS PORTIONS OF EAST CENTRAL LYON AND NORTHWESTERN COFFEY 
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE NEOSHO RAPIDS AND HARTFORD. MOTORISTS ALONG 
INTERSTATE 35 BETWEEN MILE MARKERS 137 AND 146 COULD ALSO BE 
AFFECTED.

&&

LAT...LON 3849 9611 3855 9599 3850 9595 3844 9595
      3843 9589 3830 9577 3823 9598
TIME...MOT...LOC 2326Z 326DEG 31KT 3844 9602

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Oct 12, 3:09 PM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Oct 12, 3:09 PM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
309 PM CDT WED OCT 12 2011

.DISCUSSION...

TONIGHT THROUGH FRIDAY NIGHT...

UPPER TROF AND EMBEDDED SHORTER WAVE TROFS WITHIN CURRENTLY SWEEPING
SLOWLY ACROSS THE CENTRAL US. STRONGER NORTHWEST SURFACE WINDS ALSO
MOVING ACROSS THE FORECAST AREA ATTM. CU FIELD DEVELOPING IN THE NE
AND ROTATING SE INTO THE CWA WHILE TEMPERATURES HOLD IN THE 70S. AT
THIS TIME APPEARS THAT PRECIP ASSOCIATED WITH UPPER WAVE OVERHEAD
WILL DEVELOP MAINLY EAST OF THE CWA. COULD GET A STRAY SHOWER FROM
THE CU FIELD IN THE LATE AFTERNOON HOURS.

NORTHWEST WINDS SHOULD KEEP ATMOSPHERE MIXED TONIGHT AND OVERNIGHT
LOWS IN THE MID TO UPPER 40S. WINDS REMAIN BREEZY AND NORTHWEST
TOMORROW WITH HIGHS IN THE LOW TO MID 70S. CONCERNS WOULD BE FOR
FIRE WEATHER AS AFTERNOON RH VALUES DROP NEAR 30 PERCENT AND MAY
COINCIDE WITH A PERIOD OF WINDS AROUND 21Z IN THE 15 TO 20MPH RANGE.
FUELS ARE CRITICAL BUT AT THIS TIME THINK RH WILL STAY UP ENOUGH TO
NOT WARRANT RED FLAG PRODUCTS.

67

SATURDAY THROUGH WEDNESDAY...

THE EXTENDED STARTS OFF WITH A RELATVELY QUIET PERIOD OF
NORTHWESTERLY FLOW ALOFT. FIRST IMPACTING WEATHER SYSTEM MOVES ACROSS
THE ROCKIES AND DROPS A FRONTAL SYSTEM ACROSS KANSAS LATE SUNDAY
EVENING THROUGH MONDAY. THIS PROGRESSION IS A BIT FASTER THAN
PREVIOUS RUNS. GUIDANCE SUGGESTS BOTH ECMWF AND GFS SUPPORT THIS
FASTER SOLUTION WITH A LITTLE LESS PROGRESSION NOTED IN THE UKMET.
NATIONAL DISCUSSIONS SUGGEST LESS ENSEMBLE SPREAD THAN
YESTERDAY...BUT STILL SOME UNCERTAINTY OVER EXACT TIMING WITH MODEL
DIFFERENCES AS NOTED. WILL GENREALLY GO WITH A SLIGHTER FASTER
SOLUTION THAN LAST FORECAST. STILL...NOT A BIG PRECIP EVENT EXPECTED
AS RETURN FLOW IS NOT VERY EFFICIENT AT BRING IN MOISTURE AFTER THE
LONG PERIOD OF NORTHWESTERLY FLOW.

POST FRONTAL TEMPERATURES MONDAY THROUGH WEDNESDAY WILL BE BELOW
NORMAL WITH DECENT NORTHERLY FLOW AND AMPLIFYING WESTERN US RIDGE.

HARDING

&&

.AVIATION...

VFR CONDITIONS EXPECTED FOR THE NEXT 24 PERIOD OVER TERMINALS. AS
THE UPPER TROUGH AXIS AND SURFACE BOUNDARY CONTINUES EASTWARD...
THUNDERSTORM CHANCES DECREASE. DECIDED TO NOT INCLUDE ANY MENTION
OF PRECIPITATION WITH THE SURFACE ANALYSIS SHOWING THE STRONGER
ASCENT/FORCING EAST OF THE TERMINALS. SCATTERED VFR CLOUDS SHOULD
BEGIN TO CLEAR AS A COLD FRONTAL BOUNDARY PASSES IN THE 19-21Z
TIME FRAME. GUSTY WINDS SWITCH TO THE NORTHWEST AND INCREASE OVER
10 KTS THROUGH THE AFTERNOON HOURS. FOG DEVELOPMENT WEDNESDAY
EVENING STILL APPEARS UNLIKELY AS BUFKIT SOUNDINGS HOLD NORTHERLY
WINDS ABOVE 5 KTS.

BOWEN

&&

.TOP WATCHES/WARNINGS/ADVISORIES...

NONE.
&&
Hazardous weather outlook, Oct 12, 5:30 PM CDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
530 PM CDT WED OCT 12 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-132230-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
530 PM CDT WED OCT 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE STILL EXPECTED UNTIL SUNSET
ACROSS THE AREA...PRIMARILY SOUTH AND WEST OF A
MARYSVILLE...TOPEKA TO LAWRENCE LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE ACROSS THE AREA MONDAY
AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Oct 12, 5:25 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
525 PM CDT WED OCT 12 2011

KSZ038-054-122300-
LYON-WABAUNSEE-
525 PM CDT WED OCT 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LYON AND
SOUTHWESTERN WABAUNSEE COUNTIES...

THROUGH 600 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 35
MPH ACROSS PORTIONS OF NORTHWESTERN LYON AND SOUTHWESTERN WABAUNSEE
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50
MPH. THE STRONG THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF SOUTHWEST WABAUNSEE AND NORTHWEST LYON COUNTIES.

&&

LAT...LON 3871 9636 3874 9635 3874 9638 3876 9639
      3882 9639 3883 9644 3890 9649 3894 9640
      3872 9614 3865 9631
TIME...MOT...LOC 2224Z 325DEG 36KT 3884 9639
Special weather statement, Oct 12, 5:30 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
530 PM CDT WED OCT 12 2011

KSZ055-122300-
OSAGE-
530 PM CDT WED OCT 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OSAGE COUNTY...

THROUGH 600 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 25
MPH ACROSS PORTIONS OF EASTERN OSAGE COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE
HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE LYNDON AND POMONA LAKE.

&&

LAT...LON 3859 9551 3853 9564 3874 9578 3878 9565
TIME...MOT...LOC 2229Z 326DEG 20KT 3871 9570
Special weather statement, Oct 12, 6:00 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
600 PM CDT WED OCT 12 2011

KSZ055-056-122330-
FRANKLIN-OSAGE-
600 PM CDT WED OCT 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OSAGE AND WEST
CENTRAL FRANKLIN COUNTIES...

THROUGH 630 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 25
MPH ACROSS PORTIONS OF SOUTHEASTERN OSAGE AND WEST CENTRAL FRANKLIN
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50
MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE WILLIAMSBURG AND
QUENEMO. MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS 164 AND
172 COULD ALSO BE AFFECTED.

&&

LAT...LON 3848 9541 3843 9554 3844 9558 3860 9567
      3865 9556
TIME...MOT...LOC 2259Z 329DEG 19KT 3857 9560
Special weather statement, Oct 12, 6:26 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
626 PM CDT WED OCT 12 2011

KSZ054-058-130000-
COFFEY-LYON-
626 PM CDT WED OCT 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LYON AND
NORTHWESTERN COFFEY COUNTIES...

THROUGH 700 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 35
MPH ACROSS PORTIONS OF EAST CENTRAL LYON AND NORTHWESTERN COFFEY
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE NEOSHO RAPIDS AND HARTFORD. MOTORISTS ALONG
INTERSTATE 35 BETWEEN MILE MARKERS 137 AND 146 COULD ALSO BE
AFFECTED.

&&

LAT...LON 3849 9611 3855 9599 3850 9595 3844 9595
      3843 9589 3830 9577 3823 9598
TIME...MOT...LOC 2326Z 326DEG 31KT 3844 9602

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 11:56 PM CDTSpecial Weather StatementTOPOttawa49 min
Oct 12, 12:57 AM CDTSpecial Weather StatementTOPDickinson18 min
Oct 12, 1:59 AM CDTSpecial Weather StatementTOPClay16 min
Oct 12, 3:00 AM CDTSpecial Weather StatementTOPGeary15 min
Oct 12, 3:11 AM CDTSevere Thunderstorm WarningTOPGeary19 min
Oct 12, 3:14 AM CDTSpecial Weather StatementTOPLyon16 min
Oct 12, 3:48 AM CDTSpecial Weather StatementTOPMorris12 min
Oct 12, 5:25 PM CDTSpecial Weather StatementTOPWabaunsee35 min
Oct 12, 5:30 PM CDTSpecial Weather StatementTOPOsage30 min
Oct 12, 6:00 PM CDTSpecial Weather StatementTOPOsage30 min

Nearby

Special Weather Statements in Kansas, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.